Iowa, 2017

Hail and Damaging Wind in Iowa, August 14, 2017

August 14, 2017 · NWS DMX · 2 events in 2 counties and zones

Elevated storms were the name of the game in the morning of the 14th before surface based convection later in the day. A surface low pressure center slowly made its way out of South Dakota and into parts of western and central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Elevated storms were the name of the game in the morning of the 14th before surface based convection later in the day. A surface low pressure center slowly made its way out of South Dakota and into parts of western and central Iowa. The morning round of elevated storms were strongest across northern Iowa within an environment of 500-1000 J/kg MUCAPE and effective bulk shear values around 30 to 40 kts. While most storms were sub-severe, a couple were able to produce damaging winds and hail. By the afternoon, much of the state found itself within the weak warm sector and was able to experience some weak surface based convection. As a result, no noteworthy storms developed, but a pair of funnel cloud reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 14, 3:11 AM CST, 34 minutes earlier.

Area forecast discussion, Aug 14, 3:11 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
411 AM CDT Mon Aug 14 2017

.SHORT TERM.../Today through Tonight/
Issued at 405 AM CDT Mon Aug 14 2017

Thunderstorms are currently ongoing over north central Iowa mainly
along and north of Highway 20. These storms are ahead of a surface
boundary that has moved into northwest Iowa and are supported by
strong theta-e advection along the nose of a veering low level jet
that is pointing into the state. Forcing is further enhanced by a
strong short wave that is morning into southern Minnesota. The
boundary will gradually settle southeast today. Much drier mid-
level air will filter into the state in the wake of the boundary
with the aid of subsidence behind the short wave. The
thunderstorms will settle southeast and should be mostly out of
the forecast area by 15z. Modest instability does return this
afternoon as the mid-level moisture recovers some but it will be
difficult to activate the instability. Any chances for
precipitation should remain south of the boundary and over
southern Iowa though no overly enthused about chances across that
region. Severe weather chances will be low though an isolated
severe storms is possible across the south.

Low thunderstorm chances will remain over southern Iowa tonight.
Have reduced pops through this period and suspect that much of the
state will have little to no rainfall overnight. Other concern
will be fog potential tonight across northern Iowa. Light winds,
recent precipitation and the potential for good radiational
conditions will enhance the fog potential. Similar to Sunday, high
temperatures today will be dependent on amount of sunshine but
generally highs will be in the mid 70s to mid 80s.

.LONG TERM.../Tuesday through Sunday/
Issued at 405 AM CDT Mon Aug 14 2017

The main focus of the extended period was on rain chances Tuesday
and Wednesday. Leaned toward a blend of the ECMWF/NAM Tuesday
into Wednesday and then closer to the ECMWF through the rest of
the forecast package.

Tuesday into Wednesday...GFS seems to be the outlier on Tuesday's
convection as it develops convection along the stalled boundary
over southern Iowa early Tuesday morning and lingers across the
southern two-thirds of the forecast area to around 18z. NAM and
ECMWF delay the convection associated with an upper level
shortwave until the afternoon and leaned toward trimming off pops
across the eastern and northern sections of the forecast area
Tuesday morning to coincide with this solution. Plenty of dry air
to contend with from the surface high pressure remaining planted
over the Great Lakes before decent theta-e advection pushes across
the forecast area past 18z Tuesday. The parent surface low
remains on track to move across the state late Tuesday night into
Wednesday. A fair amount of isentropic upglide and moisture
transport along the 305-315K isentropic surface into the state b/t
03z to 18z Wednesday. The GFS suggest forecast soundings across
central Iowa become deeply saturated by around 12z Wednesday,
while the NAM/ECMWF are a bit slower to saturate the column until
around 18-21z. The GFS/ECMWF show a secondary 500mb shortwave
trough trailing behind the surface low Wednesday evening providing
additional lift for rain through 06z Thursday. The best potential
for long duration rainfall across the forecast area looks to be
from past 09z to 21z Wednesday. Precipitable water values around
2.0 inches and warm layer cloud depths range from 4000-4500 meters
during the aforementioned time frame. Although growing confidence
in widespread and potentially long-duration rainfall Wednesday,
certainly not a drought buster for the drought stricken locations
in Iowa. The QPF amounts of 0.25 to over an inch widespread are
possible by Wednesday evening.

Thursday through Sunday...Surface high pressure builds into the
region Thursday and Friday providing some clear skies and dry
conditions. This high pressure looks to dominate the weather
pattern through the weekend with the GFS and ECMWF suggestions a
couple very weak shortwaves to try and penetrate the surface
high, but higher confidence to go dry for much of the weekend with
a significant amount dry air in place.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1126 PM CDT Sun Aug 13 2017

Have tried to fine tune timing for showers/possible thunderstorms
at KMCW and KFOD overnight. Still possibility the line of storms
may hold together into KALO and KDSM, but uncertainty is high and
therefore have left dry for now. Otherwise winds to become more
southwesterly into Monday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Donavon
LONG TERM...Podrazik
AVIATION...Beerends
Hazardous weather outlook, Aug 13, 12:58 PM CST, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
158 PM CDT Sun Aug 13 2017

IAZ004>007-015>017-023>028-033>037-044>048-057>059-070>072-081-
082-092-141100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Story-
Audubon-Guthrie-Dallas-Cass-Adair-Madison-Adams-Union-Taylor-
158 PM CDT Sun Aug 13 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are forecast at times this afternoon and
overnight. Severe weather appears unlikely, but a few storms could
produce small hail and gusty winds, mainly across northern Iowa.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms are forecast at intervals from Monday
through Wednesday night, then again around Friday. The highest
chances will come from late Tuesday night into Wednesday. The
severe weather threat appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ038-039-049-050-060>062-073>075-083>086-093>097-141100-
Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Poweshiek-Warren-
Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Ringgold-Decatur-Wayne-
Appanoose-Davis-
158 PM CDT Sun Aug 13 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are forecast at intervals from Monday through
Wednesday night, then again around Friday. The highest chances
will come from late Tuesday night into Wednesday. The severe
weather threat appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Lee

The radar

The Des Moines radar (KDMX), 131 km away, was scanning. The volume nearest the first event began at 09:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 14, 3:45 AM CST
Where
Franklin County, 6.54 mi NNE of Alexander
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.890, -93.430

Emergency manager reported a large machine shed partially destroyed, partial roof damage, a hog building with door damage and tin ripped up, and grain storage bins with damage to 2 doors. This is a delayed report and time estimated from radar.

Hail, Story

When
August 14, 5:30 AM CST
Where
Story County, 3.08 mi E of Nevada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.020, -93.390

Trained spotter reported brief pea to quarter sized hail between Nevada and Colo on Highway 30.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714605, 714606.